Alert archive / Arizona / Dust Storm Warnings in 2018

Dust Storm Warning 12, NWS Tucson, AZ

August 22, 2018Pinal County, Arizona

NWS Tucson, AZ issued this dust storm warning at Aug 22, 2018, 3:43 PM MST for Pinal County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2018, 3:43 PM MST (22:43 UTC)
Expired
Aug 22, 2018, 5:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 52 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
285 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1791 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this dust storm warning went out at Aug 22, 1:26 PM MST, 2 hours 17 minutes earlier.

Area forecast discussion, Aug 22, 1:26 PM MST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
126 PM MST Wed Aug 22 2018

.SYNOPSIS...Abundant moisture will continue to provide elevated
shower and thunderstorm chances into the weekend, even during the
nighttime hours. Some storms will also produce heavy rain and gusty
winds. We may start to see some drying early next week with fewer
storms. Temperatures will run near or a little below normal for late
August.

&&

.DISCUSSION...Well, the plentiful moisture and instability is doing
its work as mentioned in the earlier discussion. Rainfall rates have
been quite high in some of the storms with in excess of 2 inches on
the ground in a few spots already. This will continue through the
evening hours and will need to be vigilant for potential local
flooding.

There is a big question mark for the overnight period and it will
depend highly on what happens over Mexico the next 6-12 hours. 12Z
guidance suggesting the possibility of a redevelopment of
thunderstorm activity late tonight into Thursday morning with heavy
rainfall potential. This is due to a feature over southern Sonora
Mexico visible in the H20 imagery that swings northward. While there
are several model solutions pointing to this happening in some form
or fashion, the details vary on the temporal and spatial extent and
it isn't a sure bet. That said there is a bit of a trend of some
focus across Pinal county east into southern Graham county.
Potential candidate for a flash flood watch late tonight into
Thursday morning for a portion of our area if it continues to trend
in this way. Stay tuned to evening updates on this.

Tonight's question mark leads to a big question mark Thursday
afternoon. If we do indeed get the overnight/morning convection,
Thursday will end up being a cooler and down day thunderstorm wise
thanks for plenty of cloud cover and the atmosphere being worked
over. If the late night/morning period is quiet and clouds don't
linger overhead, tomorrow will be another active day with high levels
of moisture and plenty of instability to work with. With the forecast
vertical wind profile being even a bit lighter than this afternoon
storm motion will be a bit slower than today for potentially local
heavy rains once again.

For now, raised pops a good deal for tonight into Thursday morning
and added locally heavy rain wording to the grids tonight through
Thursday evening.

Friday we still have quite moist southerly flow over the area
resulting in continued scattered thunderstorm activity. The NAM is
rather excited about Friday afternoon (as well as overnight tonight)
while the GFS and the EC have a more typical pattern of convection
over the area. For now I tweaked pops up and enhanced the QPF
forecast as well. Adjusted afternoon high temps down a degree or so.

Saturday onward the flow gradually becomes SW with increasing
strength which will begin to dry the atmosphere from the top down
with an expected drop in thunderstorm activity and increase in high
temperatures. Will need to see how this transition goes as it can
lead to an interesting thunderstorm day if enough moisture and
instability lingers when the when the flow becomes SW and offers an
improved shear profile.

&&

.AVIATION...Valid through 24/00Z.
Scattered TSRA/SHRA will continue into the evening and stand a good
chance of continuing all night into Thursday morning. MVFR
conditions and brief gusts near 40 kts with stronger TSRA with
isolated IFR in +TSRA. Otherwise, cloud decks generally 9k-14k ft
AGL and surface wind variable in direction mainly less than 12 kts.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The pattern will be well suited for shower and
thunderstorm development into this weekend as flow is more southerly
with deeper moisture across the area. Some storms will produce very
heavy rainfall later today through Thursday with local flooding
possible. Terrain driven 20-ft winds persist at less than 15 mph,
except near thunderstorms where gusty outflows will occur at times.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Cerniglia
FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 22, 3:02 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
302 PM MST WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     TSTM WND DMG     3037 W. INA RD.         32.34N 111.03W
08/22/2018                   PIMA               AZ   TRAINED SPOTTER

            SPOTTER A1820 REPORTED DAMAGE TO PARKING
            STRUCTURES IN THE AREA, REPORTS OF TREES
            DOWN ALONG PORTIONS OF INA RD. ESTIMATED
            WIND SPEED OF 55MPH OR MORE.

&&

MP
Local storm report, Aug 22, 3:03 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
303 PM MST WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     8 SW ORO VALLEY         32.34N 111.05W
08/22/2018                   PIMA               AZ   TRAINED SPOTTER

            SPOTTER A1820 RECEIVED WORD OF A MCDONALD'S
            THAT IS CURRENTLY UNDER CONSTRUCTION IN THE
            AREA OF INA AND THORNYDALE WAS HIT BY A GUST
            OF WIND AND SOME LUMBER LANDED IN THE MAIN
            ROADS. 55MPH OR GREATER.

&&

MP
Special weather statement, Aug 22, 3:08 PM MST, 35 minutes before
Special Weather Statement
National Weather Service Tucson AZ
308 PM MST WED AUG 22 2018

AZZ504-507-513-222315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
308 PM MST WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND WEST
CENTRAL COCHISE COUNTIES UNTIL 415 PM MST...

At 308 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Summit to 15 miles northwest of Huachuca
City. Movement was northeast at 5 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Tucson, Benson, Summit, East Sahuarita, Rita Ranch, Vail and Corona
De Tucson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3216 11079 3192 11038 3174 11052 3202 11096
TIME...MOT...LOC 2208Z 232DEG 5KT 3201 11091 3179 11052

LEINS
Special weather statement, Aug 22, 3:16 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
316 PM MST WED AUG 22 2018

AZZ503-507-513-222315-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
316 PM MST WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...SOUTHWESTERN
COCHISE AND EASTERN SANTA CRUZ COUNTIES UNTIL 415 PM MST...

At 316 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles east of Rio Rico Southeast, or 20 miles northeast of Nogales,
moving north at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Patagonia, Sonoita, Elgin and Canelo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3138 11060 3154 11082 3185 11069 3167 11042
TIME...MOT...LOC 2216Z 200DEG 8KT 3155 11066

LEINS
Local storm report, Aug 22, 3:28 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
328 PM MST WED AUG 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     8 SW ORO VALLEY         32.34N 111.05W
08/22/2018                   PIMA               AZ   LAW ENFORCEMENT

            TREES DOWN BLOCKING BOTH DIRECTIONS OF INA
            ROAD JUST EAST OF OLDFATHER ROAD. WINDS
            55MPH OR GREATER.

&&

MP
Special weather statement, Aug 22, 3:41 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
341 PM MST WED AUG 22 2018

AZZ504>506-514-222315-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
341 PM MST WED AUG 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 415 PM MST...

At 341 PM MST, Doppler radar was tracking a strong thunderstorm over
Tortolita, or near Oro Valley, moving northeast at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Tucson, Oro Valley, Marana, Tortolita, Flowing Wells, Casas Adobes,
Saddlebrooke, Dove Mountain, Catalina State Park, Catalina Foothills,
Oracle Junction, Catalina and Picture Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3220 11092 3238 11119 3268 11110 3248 11076
TIME...MOT...LOC 2241Z 212DEG 13KT 3238 11102

LEINS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 12:27 PM MSTSpecial Weather StatementTWC48 min
Aug 22, 2:29 PM MSTAreal Flood AdvisoryTWCCochise, Graham, Pima, Pinal, Santa Cruz5 hr
Aug 22, 2:36 PM MSTSpecial Weather StatementTWC54 min
Aug 22, 2:39 PM MSTSevere Thunderstorm WarningTWCPima, Pinal66 min
Aug 22, 2:57 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 22, 3:08 PM MSTSpecial Weather StatementTWCSanta Cruz67 min
Aug 22, 3:16 PM MSTSpecial Weather StatementTWCSanta Cruz59 min
Aug 22, 3:26 PM MSTSevere Thunderstorm WarningTWCPima, Pinal49 min
Aug 22, 3:28 PM MSTSevere Thunderstorm WarningTWCPima62 min
Aug 22, 3:41 PM MSTSpecial Weather StatementTWC34 min
Aug 22, 4:10 PM MSTSpecial Weather StatementTWCSanta Cruz65 min
Aug 22, 4:12 PM MSTSpecial Weather StatementTWCPinal63 min
Aug 22, 4:37 PM MSTSevere Thunderstorm WarningTWCPima, Pinal53 min
Aug 22, 4:40 PM MSTSpecial Weather StatementTWCSanta Cruz35 min

Nearby

Dust Storm Warnings in Arizona, 2018Every dust storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.